FDA Warns of Tysabri Liver Risk

News
Content API Import Image_3455585080079568563

Feb. 27, 2008 — The FDA today announced that Tysabri, a drug used to treatmultiple sclerosis and Crohn’s disease, has a new warning about possible riskof liver injury.

Doctors should tell patients about the risk and stop Tysabri in patientswith jaundice or other signs (such as lab tests) of significant liverinjury, according to a letter sent to doctors by Tysabri’s marketers, the drugcompanies Biogen Idec and Elan.

Tysabri’s new warning notes postmarketing reports of patients taking Tysabriwho developed liver injury, including markedly elevated blood levels of liverenzymes and high levels of bilirubin. Bilirubin is made when red blood cellsbreak down. Too much bilirubin can cause jaundice.

Some of those patients experienced liver injury as early as six days afterstarting Tysabri. Others developed liver injury later, after getting multipledoses of Tysabri, which is a biologic drug given by health care professionalsat infusion centers.

Tysabri Timeline

The FDA first approved Tysabri in November 2004 for the treatment of multiple sclerosis.

In February 2005, Biogen Idec and Elan took Tysabri off the market after threepeople out of about 3,000 patients taking Tysabri in clinical trials developeda rare, serious brain infection called progressive multifocalleukoencephalopathy (PML). Two of those patients died.

In March 2006, researchers reported no new cases of PML in patients who took Tysabri before the drug’ssuspension. An FDA panel unanimously recommends returning Tysabri to the market.

In June 2006, the FDA allowed Tysabri back on the market under a restricteddistribution program — and with a “black box” warning (the FDA’ssternest warning) about PML risk — for the treatment of relapsing forms ofmultiple sclerosis.

On Jan. 14, 2008, the FDA approved Tysabri for the treatment of Crohn’sdisease.

On Feb. 7, 2008, The New England Journal of Medicine published a letterfrom researchers who noticed that two multiple sclerosis patients developedmalignant melanoma, a form of skin cancer, soon after starting Tysabri treatment. Bothpatients had moles that became malignant after they started Tysabritreatment. But it’s not clear if Tysabri was responsible for that.

Copyright 2021 Nexstar Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.